Was diagnosed with HB about 4 months ago and am now on my 5th medicine. Unmedicated BP runs around 145/95. Generally good health though I need to get back in shape. So far I tried the following:
lisinopril - didn't seem to have much effect
amlodiipine - same as above
metoprolol succ er 50 mg - same as above
bisoprolol-hctz 10-6.25 - was very effective lowering my bp to around 120/78 range
The last 2 are beta blockers, one with a water pill and one with out. The problem I have with the most recent beta blocker were the side effects, shortness of breath when mildly exercising, some slight weight gain, dizziness and fatigue.
It would seem that water pill made the difference so I asked the Dr to prescribe just a water pill and today started on hydrochlorothiazide 12.5 mg but my blood pressure is back up to 135/88.
I am wondering if this is due to not taking the beta blocker and may just be temporary or if it will be necessary to switch back to beta blocker/water pill combo? Or maybe there is another high blood pressure medicine/water pill that might work?
The Following User Says Thank You to cbell2112 For This Useful Post: bsingh1 (03-09-2013)
Hey man, give it time without the Beta Blocker "Rebound hypertension and tachycardia are common side effects of quitting a BB" these are usually only temporarily.
If you've only been classified hypertensive 4 months I definitely recommend getting of the BB, its the last resort for hypertension. If you begin to have problems with Lisinopril they can always switch you to an ARB like Losartan and Benicar. Hope this helps
Ps- If your highest reading ever without meds is 145/95 i'd HIGHLY suggest moving away from meds entirely, im on 3 myself. Remember, I am not a doctor!
Id suggest sticking with the HCTZ 12.5 and if that doesnt lower your bp then go to 25mg or switch to chlorthalidone (thiazide-like diuretic, but more effective than HCTZ). A BP of 135/88 is pretty decent anyways.
Thanks for the advice. I didn't think too much of taking the meds at first and the ace inhibitor and calcium channel blocker didn't seem to really have any noticeable adverse effect on me or the high blood pressure for that matter but the beta blocker definitely did.
One reason she didn't give me HCTZ was that I had several gout flare ups recently which is the reason I was at the Dr in the first place and that is when I noticed my blood pressure was higher than it has ever been. One reading was something like 160/105 but I was in a lot of pain at the time which I am sure was part of it. No gout flares since taking the bisoprolol-hctz 10-6.25 and none with the higher dose of HCTZ so far.
I am just wondering if it might be better to switch back to the lisinopril or amlodipine with a low dose of the HCTZ. I don't want too much of a diuretic if it is going to increase my gout flares.
I was taking the same combo as you and had to come off. The BB reduced my HR for too much and my BP rose to accomodate the slow beat (thats what the pharmacist told me). As for the diuretic, could be that you need electrolytes. Potassium in particular. I was not told that, unless its a potassium sparing diuretic, it will need to be supplemented in diet or by pill. Its compounded if you exercise (I do, and it was) Additionally the BB made it almost impossible for me to exercise (I only took it for 3 days and RHR went down to a scary 37)
Pretty much agree. Took my last 1/2 pill about 3 days ago and already feel much better. Heart rate is between 65-75. Just trying the 25 mg HCTZ but my blood pressure has been between 140/147 systolic and 91/103 diastolic.
Will try for a few more days but already notified the Dr. and she calling in a triamterene/HCTZ combo. We will see.
it might be a good idea talk to a Pharmacist. They have (around here anyway) a much better handle on effects, side effects and interactions than the prescriber. If you can do that before meetinmg with the Doctor you might have formulated some questions regarding the choice of meds and possible alternatives based on your lifestyle and whats happened so far.
Last edited by Administrator; 03-02-2013 at 01:14 PM.